Hail, Clarke
- When
- July 4, 2:58 PM EST
- Where
- Clarke County, Berryville
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 39.150, -77.970
Penny size hail was reported in Berryville.
Showers and thunderstorms developed during the afternoon and evening of July 4th and moved east across northern Virginia and western Maryland. Some became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms developed during the afternoon and evening of July 4th and moved east across northern Virginia and western Maryland. Some became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT WED JUL 4 2007 .SYNOPSIS... A COLD FRONT WILL SLIDE ACROSS THE AREA LATE THURSDAY SPARKING SHOWERS AND THUNDERSTORMS. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE WITH INCREASING INSTABILITY AND PROXIMITY TO THE UPPER JET STREAM. SURFACE HIGH PRESSURE WILL REBUILD ACROSS THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... ONLY UPDATE...18Z IAD SNDG IS IN SYSTEM. WATCH IN EFFECT FOR THE MAJORITY OF THE CWA. SFC/850 ANLYS SHOWS HIGH PRES HAS MOVED S TO A POSN E OF ILM...AND A TROF ACROSS MI. WHILE IT IS A BIT WARMER THAN WEVE XPRCND IN THE LAST FEW DAYS..STILL NOWHERE NEAR THE LVL OF OPRESSIVENESS THAT CAN BE XPRNCD IN THE MID ATLC ON JUL 4. IN SPITE OF THAT...MAJORITY OF CWA HAS BEEN PLACED IN SLT RISK. AS INDICATED IN PRVS PARAGRAPH - NORMALLY ID BE KEYING ON XCSV CAPE TDA...BUT TDA ITS MORE THE WIND FIELD. HODOGRAPHS ARE SHOWING THE INVERTED U PROFILE IN LATE AFTN/EVE THAT CATCH MY INTEREST. NSSL SIM REF MDL SHOWS STRONGER STORMS FORMING THE MTNS ARND 2 PM AND WORKING THEIR WAY E DURG LATE AFTN HRS. OBVIOUSLY THIS IS OF BIG CONCERN GIVEN THE LARGE CROWDS XPCTD TO GATHER OUTSIDE TNGT. SKYWARN HAS BEEN PLACED ON NOTICE AND IS READY TO ACTIVATE. WOODY && .SHORT TERM /THURSDAY/... AFTER THE POSSIBLE INITIAL ROUND OF CONVECTION...AS INDICATED VERY WELL OVER THE PAST SEVERAL DAYS WORTH OF MODEL RUNS...DEVELOPS ALONG THE LEE OF THE BLUE RIDGE AND MOVES QUICKLY EAST...A FAIRLY PRONOUNCED LULL WILL BE IN PLACE FOR THE LATE NIGHT HRS BEFORE ANOTHER ROUND OF FORCING MOVES INTO THE CENTRAL APPALACHIANS. THE BEST CHANCES DURING THE TONIGHT AND THURS PERIODS WILL REMAIN ALONG THE MD/PA BORDER...AS THE UPPER JET ASSERTS IT/S INFLUENCE ALONG THIS AREA...AND THE UPPER TROUGH NEAR THIS REGION FROM THE NORTHWEST. THE AMOUNT OF FORCING AND AVAILABLE ENERGY DROPS SHARPLY MOVING FURTHER SOUTH. POPS REMAIN LOW FOR SOUTHERN PORTIONS OF THE CWA OUT AHEAD OF THE FRONT...WITH A BROAD BRUSH OF EQUAL CHANCES COMING INTO PLAY AS THE FRONT CROSSES THE CENTRAL APPAL. MTNS AND SLIDES ACROSS THE MID ATLANTIC REGION. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... POSSIBLE PATTERN CHANGE BY NEXT WEEK PER EC MODEL. PATTERN TRANSITIONING FROM A RIDGE TO A TROF IN THE WEST AND A FLAT RIDGE IN THE EAST. GFS AND THE ENSEMBLES APPEAR TO HINT AT A SLIGHT DE-AMPLIFICATION IN THE OVERALL PATTERN BUT...GFS CONTINUES TO HOLD ON TO THE STUBBORN RIDGE ACROSS THE INTER-MOUNTAIN WEST WELL INTO THE EXTENDED. SHOULD BE A ANOTHER NICE WEEKEND WITH SURFACE HIGH PRESSURE BUILDING INTO AREA FROM WEST RESULTING IN NEAR NORMAL TEMPERATURES. EARLY NEXT WEEK...NORTHWEST BROAD CYCLONIC FLOW ALOFT WILL TRANSITION TO A WEAKER WESTERLY FLOW AS UPPER JET LIFTS INTO CANADA. FORECAST AREA SHOULD STAY MAINLY DRY THROUGH TUESDAY ALTHOUGH CAN NOT RULE OUT EMBEDDED DISTURBANCES IN WESTERLY FLOW TRIGGERING ISOLATED AFTN CONVECTION. APPEARS NEXT COLD FRONT...ALTHOUGH VERY WEAK...TRACKS ACROSS AREA TUE NIGHT. TEMPERATURES ARE FORECAST TO BE SLIGHTLY ABOVE THE NORMALS THROUGH THE PERIOD. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS OUTSIDE OF TSTMS WHICH ARE EXPECTED TO DVLP 18-23Z. A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY...AND OFF THE COAST LATE IN THE DAY...WITH A CALM LOOKING WEEKEND AND QUIET THROUGH MID NEXT WEEK. && .MARINE... BREEZY CONDITIONS ON THE WATERS..ESPECIALLY THE BAY. SOUTHERLY WINDS AND BAY CHANNELING ARE EXPECTED TO CONTINUE THROUGHOUT THE PERIODS AHEAD OF THE COLD FRONT...WHICH WILL SLIDE THROUGH THE REGION LATE THURS. INTO FRI. NO PROBLEMS EXPECTED FOR THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>537. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 303 PM EDT WED JUL 4 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-051515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 303 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED EASTERN WEST VIRGINIA...CENTRAL MARYLAND...THE DISTRICT OF COLUMBIA AND NORTHERN VIRGINIA IN A TORNADO WATCH THROUGH 10 PM. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA. THESE WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THE WATERS OF THE POTOMAC RIVER AND NORTHERN HALF OF THE CHESAPEAKE BAY ARE ALSO IN THE TORNADO WATCH THROUGH 10 PM. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY WITH THE APPROACH OF A COLD FRONT. THE MID ATLANTIC REGION HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS ARE THE MOST LIKELY THREAT. A SMALL CRAFT ADVISORY HAS ALSO BEEN POSTED FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN INITIATED. SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO THE SKYWARN CONTROL POINT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 140 PM EDT WED JUL 4 2007 MDZ003-WVZ053-041815- WASHINGTON MD-JEFFERSON WV- 140 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND JEFFERSON COUNTIES... AT 140 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF HALLTOWN...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BAKERTON...BOLIVAR...PLEASANTVILLE...HARPERS FERRY...MOLER CROSSROADS...BROWNSVILLE...GAPLAND...ROHERSVILLE AND ROHRERSVILLE WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 143 PM EDT WED JUL 4 2007 VAZ028-031-WVZ053-041815- CLARKE VA-JEFFERSON WV-FREDERICK VA- 143 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT CLARKE...JEFFERSON AND FREDERICK COUNTIES... AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WADESVILLE...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF WADESVILLE AND SUMMIT POINT WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 232 PM EDT WED JUL 4 2007 MDZ003-004-WVZ053-041900- WASHINGTON MD-FREDERICK MD-JEFFERSON WV- 232 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND JEFFERSON COUNTIES... AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOLER CROSSROADS...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BOONSBORO WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT WED JUL 4 2007 VAZ027-030-041930- WARREN VA-SHENANDOAH VA- 304 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT WARREN AND SHENANDOAH COUNTIES... AT 304 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF FORT VALLEY...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BUCKTON...RELIANCE...RIVERTON...CEDARVILLE... NINEVEH AND HOWELLSVILLE WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT WED JUL 4 2007 MDZ004-042000- FREDERICK MD- 328 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY... AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POINT OF ROCKS...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND WIND GUSTS TO 50 MPH. THERE IS ALSO SOME ROTATION IN THE STORM. THE COMMUNITIES OF BALLENGER CREEK...GREEN VALLEY...NEW MARKET AND MOUNT AIRY WILL BE AFFECTED BY THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 347 PM EDT WED JUL 4 2007 VAZ041-042030- FAUQUIER VA- 347 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER COUNTY... AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF DELAPLANE...MOVING EAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF DELAPLANE WILL BE AFFECTED BY THIS STORM. ROGOWSKI
The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
10 hail, 3 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Penny size hail was reported in Berryville.
A Trained Spotter measured half-dollar size hail northwest of Middleburg, VA. Branches were also downed at the same location.
Amateur Radio Operators and Trained Spotters reported trees down at Lovettsville Road and Milltown.
Amateur Radio reported penny size hail west of Middleburg, VA.
A Trained Spotter measured nickel to quarter size hail at the top of Bull Run Mountain near the Fauquier and Prince William County lines.
Amateur Radio reported penny size hail near Bull Run Mountain north of Haymarket. Penny size hail was also reported near Route 234 and Centers Road in Catharpin.
A Trained Spotter measured golf-ball size hail in northern Prince William County 5 miles south of Gilberts Corner.
Virginia Department of Transportation reported a funnel cloud near Centreville north of Interstate 66.
A 20 foot tall business sign was downed along Route 50, about a half mile east of Route 606 near Aldie, VA.
Lightning struck a mobile lounge traveling from Terminal B to the Main Terminal. The lounge had just crossed Taxiway B when a lightning strike caused it to fail. While the lounge operator attempted to re-start the lounge, a second strike traveled through the lounge exiting the chasis by way of the left rear tire. Two windows were blown out and the lounge sustained damage to the tire. The Operator and six passengers were not injured and refused medical treatment at the scene. Information courtesy of Washington Dulles International Airport Management. Damage costs are estimated. |
Penny size hail was reported along the Rapidan River just west of Route 522.
A Trained Spotter measured golf-ball size hail near Fair Lakes east of Chantilly, VA.
A Trained Spotter estimate quarter size hail in the City of Fairfax.
Amateur Radio reported penny size hail north of Leesburg, VA.
Loudoun County Officials reported power lines down at Church and Loudoun Streets in downtown Leesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40144, 40145, 40146, 40147, 40155, 40148, 40149, 40150, 49329, 40157, 40156, 40151, 40152, 40153, 40154.